Prescription Drug Discussion Forums  

Go Back   Prescription Drug Discussion Forums > Medication Discussions > Specific Drug Discussions > Lantus

Notices

Reply
 
Thread Tools Display Modes
  #1  
Old 05-09-2008, 01:48 PM
Unregistered
Guest
 
Posts: n/a
Default No Subject

I took Lantus for about two years, along with other insulins before meals (Apidra, Novolog, Humolog), all with considerable side effects, and yearned to get back on R, which had worked fairly well for years. My diabetes specialist refused to allow me to drop Lantus, however, even though I had been having trouble with irregular heartbeat and shortness of breath upon exercising after taking Lantus. There had been a couple of occasions when I missed my dosage and had done quite a bit of exercise and the problems were not present (on these occasions I felt on top of the world, so to speak, even though my blood sugars were on the low side). I had at one juncture been taking 150 units of Lantus a day but was able to eventually persuade my healthcare provider to reduce it to 100 units. My doc said I would never be able to get it below 80 units, even though I wanted desperately to quit taking Lantus in total. I then decided, on my own, to experiment with reducing it, each day taking a few units less. What I discovered is that the reductions made no difference in my blood sugar readings as I dropped off units. When I got it down to 40 units, suddenly I regained feeling in my feet. It was almost overnight. In fact, they became warm, which was interesting since my feet tended to be cold after I started Lantus, but I did not at that time relate it to Lantus. After several weeks now, my feet continue to have feeling and are warm. I kept reducing the amounts of the injections and did not notice an increase in blood sugars until I hit the 12 unit mark. Then I noticed a slight increase. It was at this point that I stopped using Novolog and reinstated Humulin R as I got completely off of Lantus. A couple of weeks after going completely off Lantus, I decided to re-institute some Lantus (about five units) and immediately my heartbeat problems occurred again, so I stopped using it for good. I am currently feeling better than ever, my blood sugars are not in complete control, but close, and I am using R (which does not require a prescription). I have not visited with my healthcare provider since I know the response will be for me to get back on these "experimental" high-priced drugs again. Lantus may be a "wonder drug" for some people, but I am concerned about the long-term effects of something that, to me, has not been adequately tested. Some of the side effects that I had experienced with Lantus are twitching of fingers, cold feet, adema, irregular heartbeat, shortness of breath, lethargy, pronounced sensitivity to sunlight, achy joints, reduced physical strength (as in opening jars, etc.), and weight gain (I gained about 20 pounds after starting Lantus and after stopping it lost about 8-10 pounds quickly without doing anything different with diet or exercise). Currently, I have my "day" blood sugars in pretty good control just using R, and am working on adjustments for my overnight readings, which tend to be on the high side when I wake up in the morning. I realize that this might not be the best way to approach something of this nature, but over the years I have been prescribed several drugs that have since been pulled off the shelves, so I am suspicious and don't appreciate being tranformed into a lab rat and relinquising control of my body to someone else.
Reply With Quote
Reply

Bookmarks

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump


This site is presented as an educational source only. The information on this site is not a substitute for a visit with your doctor or pharmacist. Always talk to your doctor before changing medications or dosage, or if you experience any serious side effects. The information on this site that has been contributed by other visitors should be taken with a grain of salt. This is the Internet and you have no idea if the person who posted any information knows what they are talking about. Use this site to come up with a list of questions to ask your doctor, do not use this site to replace your doctor.

All times are GMT. The time now is 06:48 AM.


Powered by vBulletin® Version 3.8.8
Copyright ©2000 - 2020, vBulletin Solutions, Inc.